MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-500-12
Medical Device Problem Codes Material Frayed (1262); Material Deformation (2976); Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/30/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that during a procedure involving two pipeline embolization devices, there was a failure to open the distal section of the devices.The patient had an unruptured cerebral aneurysm located in the right internal carotid artery, cavernous segment, with a saccular morphology, measuring 10mm in maximum diameter and 5mm in neck diameter.The distal alnding zone was 5.11mm and the proximal landing zone was 4.97mm.The first device was prepped per instructions for use (ifu) and advanced to the micro catheter smoothly.The initial distal tip coil was unheeded as well as the distal 3 to 5 mm of device was deployed in order to expose the ptfe sleeves, and then the phenom 27 was advanced back to the distal marker to push the ptfe sleeves out of the way.First attempt to deploy device about 1/3 of the device was exposed and did not open so the healthcare provider (hcp) chose to recapture to the distal marker and try again by pushing braid to advance device.This attempt about 50% of the device was exposed and again the distal and remained shut.Hcp chose to recapture again to the distal marker and then third attempt doctor exposed 2/3 of the device and noted the midsection of the device was opening, but the distal end was still shut.The delivery system was then loaded and unloaded to try to transfer energy into the device to get it to open.After several attempts of this physician chose to recapture to distal marker and then began to re-deploy a last time.2/3 of the device was deployed mid segment of the device was opened more than the previous attempt however, distal end of device was completely shut.A last attempt to load and unload the system was tried with no success.Device was recaptured and pulled out simultaneously with the phenom 27.The device was deployed on the back scrub table, and as soon as the device was deployed.It was completely open.However, the distal end was frayed.The second device was chosen after the first failed device.Device was prepped per ifu in advanced smoothly through the phenom 27 to the target location.The initial distal tip coil was exposed with an unsheathing fashion.The first 3 to 5 mm of device was exposed for the ptfe sleeves to be opened and then catheter was advanced to bump ptfe sleeves.First attempt to deploy device was pushed about 5 to7 mm and device did not react.Doctor chose to recapture to distal marker and reattempt deployment red deployment about 50% of device was exposed and loading and unloading of the system was attempted.The midsegment of device was starting to open so physician chose to recapture to distal marker and re-attempt deployment.Device was exposed 2/3 with the mid segment opening slightly with distal end still closed.System was loaded and unloaded to transfer energy opening the mid segment more but very limited.Distal and remained shut.Device was recaptured to distal marker and pulled from the patient.The device was taken to the back, scrub table and was deployed.Once it was deployed on the table, the distal end was completely shut showing frayed wires.After about 15 seconds the device opened on its own.The device was pin ched at the distal end into a cone shape, and the mid and proximal segments were fully open, with frayed wires observed on the distal end.The device was removed and replaced by another manufacturer's product, fred x5015.Dual antiplatelet treatment was administered, and the aneurysm was successfully covered with the alternative device.The procedure involved moderate vessel tortuosity, and the pipeline devices were positioned in a bend at the middle section.Troubleshooting included multiple attempts to deploy the device, involving loading and unloading the system to transfer energy, but the distal end remained shut.The device was eventually explanted and replaced.No patient complications have been reported as a result of this event.
 
Additional Manufacturer Narrative
H3: product analysis #(b)(4): equipment used: video inspection system (m-85519), camera (panasonic lumix dmc-zs5); ruler (m-83361).As found condition: the pipeline flex shield was returned inside the outer carton, biohazard bag, and a shipping box.Visual inspection/damage location details: the distal and proximal dps restraints were intact.The dps sleeves were found intact with no signs of damage.The distal hypotube and ptfe shrink tubing were intact, with no signs of elongation.The distal and proximal ends of the braid were opened and frayed.No bends were found with the pushwire.No defects were found with the tip coil, distal marker, re-sheathing marker, re-sheathing pad, or proximal bumper.No other anomalies were observed.Conclusion: based on the returned device, the customer complaint was not confirmed, as both the distal and proximal ends of the braid were found to be fully opened and frayed.However, the cause of the failure to open could not be determined.Possible causes of the failure to open include vessel tortuosity, damaged braid, or deployment of the braid in vessel bend.The customer indicated that the vessel tortuosity was moderate, which rules it out as a potential cause.In the event, the damaged braid and/or deployement of the braid in the vessel bend may have contributed to the failure to open.Braid damage can occur due to resheathing more than 2 times, over-manipulation, deployment technique, delivering/retracting delivery wire against resistance, or deploying/resheathing the braid against resistance.However, the cause of the braid damage could not be determined.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key21293477
Report Number2029214-2025-00272
Device Sequence Number9199346
Product Code OUT
UDI-Device Identifier00763000284688
UDI-Public00763000284688
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/01/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/19/2026
Device Model NumberPED2-500-12
Device Catalogue NumberPED2-500-12
Device Lot NumberB597846
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/30/2025
Supplement Date Received by Manufacturer03/07/2025
Initial Report FDA Received Date02/03/2025
Supplement Report FDA Received Date04/01/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/20/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age54 YR
Patient SexFemale
Patient Weight80 KG